Texas, 2009Drought in Texas, November 1 to 30, 2009
November 1 to 30, 2009 · NWS BRO · 4 events in 4 counties and zones
Drought conditions remained stable during most of the month from the Upper Rio Grande Valley eastward to the King Ranch. A seasonably warm, humid, but largely rainfall start to the month was replaced by a series of weak cool fronts around mid month, each producing some light rains but on average, less than a half an inch until the last day of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remained stable during most of the month from the Upper Rio Grande Valley eastward to the King Ranch. A seasonably warm, humid, but largely rainfall start to the month was replaced by a series of weak cool fronts around mid month, each producing some light rains but on average, less than a half an inch until the last day of the month. Slightly more rainfall toward the coast would keep Severe (D2) drought conditions, while lesser rainfall would increase conditions across the Upper Valley and Rio Grande Plains to Extreme (D3) by month's end.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 31, 7:10 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Oct 31, 7:10 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
810 PM CDT SAT OCT 31 2009
.DISCUSSION...RELATIVELY JEJUNE CONDITIONS IN SHORT TERM EXCEPT
FOR CHANGE TO MUCH COOLER WEATHER. BONE DRY SOUNDING WITH 0.23
INCHES PWAT WILL ALLOW FOR ANOTHER GOOD NIGHT OF RADIATIONAL
COOLING UNDER CLEAR SKIES. DECREASED OVERNIGHT LOW TEMPS ABOUT
FIVE DEGREES TO MATCH CURRENT TRENDS.
&&
.PREV DISCUSSION... /ISSUED 209 PM CDT SAT OCT 31 2009/ ...A VERY
DRY BRO SOUNDING WAS RECORDED THIS MORNING WITH THE LOCAL PWAT
VALUES DOWN NEARLY TO 0.25 INCHES. THIS IN COMBINATION WITH A DRY
WEST TO NORTHWEST MID AND UPPER LEVEL FLOW PATTERN WILL MAINTAIN
NEAR PERFECT CONDITIONS ACROSS DEEP SOUTH TX FOR THE NEXT SEVERAL
DAYS. A SHALLOW BUT PERSISTENT 500 MB RIDGE WILL GRADUALLY BUILD
OVER THE SOUTHWESTERN U.S. INTO MEXICO WITH BROAD 500 MB TROFFING
DOMINATING THE NORTHERN AND EASTERN PORTIONS OF THE LOWER 48
STATES. THE LOW LEVEL FLOW WILL BECOME MORE E-NE LATER THIS WEEK
WHICH WILL LEAD TO A GRADUAL INCREASE IN THE BOUNDARY LAYER
DEW POINTS AND ACCORDINGLY EXPECT AN INCREASE IN THE DIURNALLY
DRIVEN AFTERNOON AND EARLY EVENING CU/SC LATER IN THE FORECAST
PERIOD. LATER THIS COMING WEEK THE 500 MB RIDGING OVER THE WESTERN
AREAS WILL BUCKLE AS AN EASTERN PACIFIC TROUGH DIGS INLAND OVER
THE BAJA CA PENINSULA BY LATE WED. IN ADDITION TO THIS A WEAK 500
MB TROUGH WILL ALSO FORM UP OVER THE TX COASTLINE WHICH MAY TAP
SOME DEEPER TROPICAL MOISTURE FROM THE BAY OF CAMPECHE OR THE
PACIFIC WATERS SOUTH OF THE YUCATAN PENINSULA. THIS TROUGH
EVENTUALLY EJECTS OUT TOWARDS THE EASTERN GULF OF MEX WHICH DRAGS
MOST OF THE DEEPER MOISTURE AWAY FROM TX. HOWEVER WILL INCLUDE
SOME BETTER CLD COVER LATER IN THE FORECAST PERIOD DUE TO THE
INFLUENCE OF THIS TROUGH. MEANWHILE FURTHER WEST THE EASTERN
PACIFIC 500 MB TROUGH IS EXPECTED TO CLOSE OFF OVER THE BAJA CA
PENINSULA WHICH WILL KEEP THIS FEATURE FROM TRACKING MUCH TO THE
EAST. THE GFS AND ECMWF BOTH REFLECT THE TX COAST TROUGH AXIS
EJECTING EASTWARDS LATER THIS WEEK BUT DO NOT HANDLE THE EASTERN
PACIFIC TROUGH WELL. THE GFS MAINTAINS A CUT OFF LOW WHILE THE
ECMWF WANT TO MAINTAIN A MORE OPEN AND PROGRESSIVE SYSTEM. WILL
SEE HOW BOTH MODELS TRY TO RESOLVE THIS OVER THE NEXT COUPLE OF
DAYS. FOR SHORT TERM TEMPS THE MET GUIDANCE MAINTAINS A COOL BIAS
VERSUS THE GFS MAV WHICH WANTS TO WARM THINGS UP FASTER. THIS
MORNINGS LOW TEMPS AROUND THE REGION ESPECIALLY OVER THE WESTERN
COUNTIES WERE UNDER MAV GUIDANCE. THIS APPEARS TO BE MAINLY DUE TO
THE VERY LOW DEW POINTS AND FAIRLY DRY SOIL CONDITIONS ALLOWING FOR
VERY GOOD RADIATIONAL EFFECTS. SO WILL GO WITH A BLEND OF THE TWO
SETS OF MODEL GUIDANCE LEANING TOWARDS THE COOLER MET NUMBERS FOR
LOWS AND GOING CLOSER TO THE WARMER MAV MAX TEMPS FOR FORECAST
HIGHS. RUN TO RUN CONSISTENCY IN THE LONGER RANGE PERIOD IS DECENT
AND WILL GO WITH ABOVE NORMAL MAX AND MIN TEMPS AND NIL POPS AFTER
TUES.
&&
.MARINE...THE 7 PM OBSERVATION FROM BUOY020 INDICATED NORTH WINDS
AROUND 8 KTS AND SEAS AROUND 3 FT WITH A PERIOD OF 6 SECONDS. HIGH
PRESSURE ACROSS THE LOWER TX COASTAL WATERS THE NEXT COUPLE OF
DAYS SHOULD LEAD TO EXCEPTIONAL MARINE CONDITIONS. EXPECT LIGHT
TO MODERATE NE WINDS AND LOW TO MODERATE SEAS THRU MONDAY. NE FLOW
WILL BE REINFORCED ON TUE INCREASING WINDS AND SEAS. HOWEVER...NOT
EXPECTING SCA CONDITIONS. NO CHANGES PLANNED TO THE ONGOING FCST
THIS EVENING. &&
.AVIATION...THE 3 LOCAL TERMINALS WILL SEE VFR CONDITIONS NEXT 24
HRS. LIGHT NE WINDS THIS EVE SHIFT NW OVRNGT AND REMAIN LIGHT IF
NOT CALM. A REPEAT EXPECTED SUN WITH CLR SKIES AND LIGHT NE WINDS
THRU AFTN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 59 79 59 81 / 0 0 0 0
BROWNSVILLE 52 82 58 82 / 0 0 0 0
HARLINGEN 51 81 55 82 / 0 0 0 0
MCALLEN 51 82 56 84 / 0 0 0 0
RIO GRANDE CITY 50 83 57 84 / 0 0 0 0
SOUTH PADRE ISLAND 63 78 62 79 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
54/57
Hazardous weather outlook, Oct 31, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SAT OCT 31 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SAT OCT 31 2009
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY WITH ONLY A MODERATE RISK OF
RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GREAT NOVEMBER WEATHER IS FORECAST FOR THE EXTENDED PERIOD AS A COOL
AND DRY NORTHEAST SURFACE FLOW KEEPS SKIES SUNNY. NO HAZARDOUS
WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
PHILO
Drought, Jim Hogg
- When
- November 1, 12:00 AM CST to November 23, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
November began warm and largely rain free across Jim Hogg County. A cool front, with a wave of energy along it, would bring pockets of moderate rainfall to central and northern Jim Hogg County on the 19th and 20th, but the rains were not enough to allow any improvement; in fact, conditions would deteriorate one category for the final week of the month. Severe (D2) conditions maintained across the central portion of the county, with Extreme (D3) conditions across the northern tip, including Hebbronville.
Drought, Brooks
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
November began warm and largely rain free across Brooks County. A cool front, with a wave of energy along it, would bring locally heavy rainfall to central and northern Brooks County on the 19th and 20th, holding the Severe (D2) drought conditions across the north and northwestern third of Brooks County through the end of the month. Moderate, soaking rains on November 30th and December 1st would begin to end the severe drought in early December.
Drought, Kenedy
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
November began warm and largely rain free across Kenedy County. A cool front, with a wave of energy along it, would bring locally heavy rainfall to central and northern Kenedy County on the 19th and 20th, holding the Severe (D2) drought conditions across the north half of Kenedy County, and a sliver of Extreme (D3) conditions from Sarita to Riviera through the end of the month. Moderate, soaking rains on November 30th and December 1st would begin to end the agricultural (short term) drought in early December.
Drought, Zapata
- When
- November 1, 12:00 AM CST to November 23, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
November began warm and largely rain free across Zapata County. A cool front, with a wave of energy along it, would bring pockets of moderate rainfall to southern Zapata County on the 19th, but the rains were not enough to allow any improvement across the northeast quarter of the county, where Severe (D2) to Extreme (D3) conditions prevailed through the 23rd.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, November 1 to 30, 2009$15 million · 10 events
- Flooding in Louisiana, November 1 to 17, 2009$2.3 million · 3 events
- Flooding in Texas, November 1 to 17, 2009$2.1 million · 2 events
- Flood in Louisiana, November 1 to 30, 2009$100,000 · 1 event
- Flooding in Missouri, November 1 to 10, 2009$30,000 · 5 events
- Flooding in Iowa, November 1 to 3, 2009$30,000 · 3 events
- Drought in Colorado, November 1 to 30, 200918 events
- Drought in Texas, November 1 to 30, 200914 events
- Drought in California, November 1 to 30, 200911 events
- High Surf in Hawaii, November 1 to 2, 200911 events
- Drought in Hawaii, November 1 to 30, 20099 events
- Drought in Wisconsin, November 1 to 30, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198702, 198704, 198705, 204131.